Alert archive / Kentucky / Tornado Warnings in 2013
Tornado Warning 48, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Aug 9, 2013, 3:27 PM CDT for Crittenden County, Livingston County, Kentucky; Pope County, Illinois. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2013, 3:27 PM CDT (20:27 UTC)
- Expired
- Aug 9, 2013, 4:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Pope County, IL, Crittenden County, KY, Livingston County, KY
The radar
The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:42 PM CDT | TSTM WND GST 60 | 7 E Smithland, KY | COONS CHAPEL ROAD |
| Aug 9, 3:45 PM CDT | FUNNEL CLOUD | 1 Sw Salem, KY | PUBLIC REPORT RELAYED THROUGH WPSD-TV. PHOTOGRAPH SUPPORTS AT LEAST FUNNEL CLOUD CLASSIFICATION. TIME ESTIMATED BY RADAR. |
| Aug 9, 4:02 PM CDT | TSTM WND GST 58 | Frances, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1933 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
203
WFUS53 KPAH 092027
TORPAH
ILC151-KYC055-139-092100-
/O.NEW.KPAH.TO.W.0048.130809T2027Z-130809T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN POPE COUNTY IN SOUTHERN ILLINOIS...
SOUTH CENTRAL CRITTENDEN COUNTY IN WESTERN KENTUCKY...
CENTRAL LIVINGSTON COUNTY IN WESTERN KENTUCKY...
* UNTIL 400 PM CDT
* AT 326 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR BURNA...AND MOVING EAST AT 30 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
LIKELY.
* LOCATIONS IMPACTED INCLUDE...
BURNA...SALEM...SMITHLAND AND DYCUSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3714 8849 3726 8851 3732 8814 3715 8812
3713 8818 3715 8819 3712 8822
TIME...MOT...LOC 2027Z 265DEG 28KT 3721 8842
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$1 follow-up statement
067
WWUS53 KPAH 092037
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT FRI AUG 9 2013
ILC151-092047-
/O.CAN.KPAH.TO.W.0048.000000T0000Z-130809T2100Z/
POPE IL-
337 PM CDT FRI AUG 9 2013
...THE TORNADO WARNING FOR SOUTHEASTERN POPE COUNTY IN SOUTHERN
ILLINOIS IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3715 8836 3725 8836 3730 8814 3715 8812
TIME...MOT...LOC 2037Z 265DEG 28KT 3720 8831
$$
KYC055-139-092100-
/O.CON.KPAH.TO.W.0048.000000T0000Z-130809T2100Z/
LIVINGSTON KY-CRITTENDEN KY-
337 PM CDT FRI AUG 9 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CRITTENDEN
AND EAST CENTRAL LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 400 PM
CDT...
AT 335 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 5 MILES SOUTHEAST OF BURNA...AND MOVING EAST AT 30 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
SALEM AND DYCUSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
PADUCAH.
&&
LAT...LON 3715 8836 3725 8836 3730 8814 3715 8812
TIME...MOT...LOC 2037Z 265DEG 28KT 3720 8831
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Aug 9, 2:46 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 9, 2:46 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 246 PM CDT Fri Aug 9 2013 .SHORT TERM...(This Evening through Sunday night) ISSUED AT 245 PM CDT FRI AUG 9 2013 An MCV obvious in satellite imagery over Carter and Ripley counties in Missouri will push eastward across the area through the late afternoon and into the evening. Ahead of it a large mass of rain and some embedded thunder will continue to push to the northeast late this afternoon. Looks like we are just beginning to see the expected convective development over west Kentucky. Really do not feel there will be any development over southeast Missouri behind the rain shield, and feel that all other activity should be done and east of the area by sunset if not 00Z. Noticed a little wind in the line segment just northwest of KPAH, so will have to monitor the better cells for wind potential and of course heavy rainfall. Significant flooding does not seem to be a major concern due to the relatively quick motion of the convective cells. Looking farther west a larger mid/upper level disturbance over Kansas is expected to shear out as it moves eastward through our region late tonight and Saturday morning. The models generally keep the focus for precipitation/convection over the southern half of the area, near the weak frontal boundary and better low- level moisture. The main concern will be locally heavy rainfall and frequent lightning. The GFS is quite agressive in bringing in drier air for later Saturday and Saturday night, but the NAM and SREF are not as quick to dry us out. Really do not want to believe the drying until we see a significant northerly push across the area. Will keep some 20-30 pops over mainly the southwest Saturday night. A light south wind tries to develop Sunday ahead of our next disturbance in the cyclonic flow aloft and cold front. Will increase pops a bit Sunday and Sunday night, but they will still be mainly 20-30 percent and continue to emphasize the southwest. Temperatures will be modulated by convection, but should continue to be at least a few degrees below normal in most places. .LONG TERM...(Monday through Friday) ISSUED AT 245 PM CDT FRI AUG 9 2013 Not much change is anticipated through the weekend into early next week. The meandering boundary will continue to linger and hold nearly stationary across the lower Ohio and mid Mississippi river valley. As a result, any perturbations shooting out of the mean westerlies from the rotation of energy across the Great Lakes/long wave trof will ride overtop said boundary and result in much the same as we have seen all week...that is daily chances of showers and thunderstorms with rains/heavy rains the primary threat as forecast PW's remain high. Hope for change is coming, however, as both the 12z gfs and the 00z euro provide for a robust mid week frontal passage. The euro is moreso (robust) than the gfs, but both effectively end pcpn chances with passage Tue night. High pressure to the north then builds in cooler/drier/pleasantly less humid air for the Wed-Fri time period. Temps should cool 5-10F and Dew points nearly 10F will make for a welcome respite to the recent muggy warmth/humidity. && .AVIATION... ISSUED AT 1239 PM CDT FRI AUG 9 2013 Looks like the weak surface boundary is located from near KCGI to near KOWB. A band of showers and a few thunderstorms over southeast Missouri will impact KCGI for the next couple of hours. Did not go lower than MVFR levels, but it may briefly go lower in a heavy downpour. After 20Z, expect most of the convective activity to be east of KCGI. Thunderstorm development is likely along and south of the boundary, but not sure if coverage will be focused along it or in the clearer, warmer air just south over west Kentucky. Decided to play it optimistically and just go with a VCSH at KPAH and KOWB for the mid and late afternoon. An upper level disturbance over the panhandle regions of Kansas and Oklahoma will shear out/weaken as it moves eastward through our region late tonight and early Saturday. This should impact only the southern half of the area, so will keep MVFR conditions confined to KCGI and KPAH, but will run them from the pre-dawn hours through the end of the forecast. KOWB will be on the edge and may see lower conditions than forecast, but confidence is not high enough to go lower at this time. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM...DH AVIATION...DRS
Hazardous weather outlook, Aug 9, 3:26 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 326 AM CDT FRI AUG 9 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 326 AM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT WITH SLIGHTLY BETTER CHANCES OVER WEST KENTUCKY...SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN...GUSTY WINDS AND LIGHTNING WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ON AND OFF CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY NEXT WEEK. AGAIN...LOCALLY HEAVY RAIN...GUSTY WINDS AND LIGHTNING WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAINFALL REPORTS ARE ENCOURAGED.
In the hours before
Special weather statement, Aug 9, 2:16 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 216 PM CDT FRI AUG 9 2013 ILZ088-089-092>094-KYZ004-005-092000- ALEXANDER IL-BALLARD KY-JOHNSON IL-MASSAC IL-MCCRACKEN KY-PULASKI IL-UNION IL- 216 PM CDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALEXANDER...EASTERN UNION...PULASKI...MASSAC AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS...AND NORTHERN BALLARD AND NORTHERN MCCRACKEN COUNTIES IN WESTERN KENTUCKY UNTIL 300 PM CDT... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DONGOLA TO 5 MILES EAST OF TAMMS TO MOUNDS...AND MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... VIENNA...KARNAK...NEW COLUMBIA...OLMSTED...CYPRESS...NEW GRAND CHAIN...BUNCOMBE...BELKNAP...JOPPA AND SIMPSON. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Local storm report, Aug 9, 3:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 1 W ROUND KNOB 37.22N 88.75W
08/09/2013 M55 MPH MASSAC IL TRAINED SPOTTER
&&
DAVIDHLocal storm report, Aug 9, 3:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 1 W ROUND KNOB 37.22N 88.75W
08/09/2013 M0.75 INCH MASSAC IL TRAINED SPOTTER
DIME SIZED HAIL
&&
DAVIDHSpecial weather statement, Aug 9, 3:22 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 322 PM CDT FRI AUG 9 2013 ILZ090-094-KYZ007-010-011-092100- CRITTENDEN KY-LIVINGSTON KY-LYON KY-MASSAC IL-POPE IL- 322 PM CDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE AND SOUTHEASTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHERN CRITTENDEN...NORTHWESTERN LYON AND CENTRAL LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 400 PM CDT... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BURNA...OR 11 MILES NORTHEAST OF PADUCAH...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... BURNA...SALEM...SMITHLAND...DYCUSBURG AND KUTTAWA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
Local storm report, Aug 9, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM BLIZZARD CAPE GIRARDEAU 37.31N 89.55W
08/09/2013 CAPE GIRARDEAU MO PUBLIC
WATER OVER SOME ROADS
&&
DAVIDHLocal storm report, Aug 9, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOODING CAPE GIRARDEAU 37.31N 89.55W
08/09/2013 CAPE GIRARDEAU MO PUBLIC
WATER OVER SOME ROADS
&&
DAVIDHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:30 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 30 min |
| Aug 9, 3:00 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 30 min |
| Aug 9, 4:00 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Lyon | 30 min |
| Aug 9, 4:08 PM CDT | Flash Flood Warning | PAH | Caldwell, Crittenden, Lyon | 2 hr |
| Aug 9, 5:20 PM CDT | Areal Flood Advisory | PAH | Muhlenberg | 115 min |
Nearby
Tornado Warnings in Kentucky, 2013Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.